Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Milwaukee, WI

June 23, 2004Marquette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 7:28 PM CDT for Marquette County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 7:28 PM CDT (00:28 UTC)
Expired
Jun 23, 2004, 8:15 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Marquette County, WI

The radar

The Green Bay radar (KGRB), 117 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 240028
SVRMKX
WIC077-240115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 20 MILES WEST OF
  WESTFIELD...OR ABOUT 12 MILES NORTHEAST OF MAUSTON...AND MOVING
  EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD BY 745 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4388 8920 4382 8920 4382 8935 4383 8937
      4383 8959 4398 8959 4398 8920 4397 8917
      4389 8917

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 16 hours 42 minutes earlier.

Area forecast discussion, Jun 23, 2:46 AM CDT, 16 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUN 23 2004

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING
INTO WEEKEND.

IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH
SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE
REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS
ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE
THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR
CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V
SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY...
ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING
HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING.

ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO
NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED
TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD
AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850
MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG
Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA.

FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK
SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY
WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW
CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION.
DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS
TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 5:00 AM CDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY TONIGHT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

ZAJDEL

In the hours before

Special weather statement, Jun 23, 5:54 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
554 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-232352-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
554 PM CDT WED JUN 23 2004

MORE STRONG THUNDESTORMS WILL MOVE INTO THE KENOSHA COUNTY AREA FROM
NORTHEAST ILLINOIS THROUGH 700 PM. YHE STORMS WILL PRODUCE BRIEF
HEAVY RAINS AND SOME HAIL. THE STORMS WERE MOVING NORTHEAST AT 40
MPH.

SOME URBAN FLOODING IS POSSIBLE IN LOW AREAS AND UNDERPASSES.

OTHER THUNDERSTORMS WILL BE DEVELOPING OVER SOUTH CENTRAL AND
SOUTHEAST WISCONSIN LATER THIS EVENING.

HENTZ
Special weather statement, Jun 23, 6:15 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-232352-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
615 PM CDT WED JUN 23 2004

THE STRONG THUNDERSTORMS OVER KENOSHA COUNTY HAVE PUSHED OUT OVER
LAKE MICHIGAN.

OTHER THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN FROM
THE NORTHWEST BY 730 PM AND INTO SOUTHEAST WISCONSIN LATER THIS
EVENING.

THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS.

HENTZ
Local storm report, Jun 23, 6:35 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
635 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             FRANKLIN                42.90N 87.99W
06/23/2004  0.50 INCH        MILWAUKEE          WI   PUBLIC

            NEAR THE INTERSECTION OF HWY 100 AND FOREST HOME AVE.

0435 PM     HAIL             MILWAUKEE               43.06N 87.97W
06/23/2004  0.75 INCH        MILWAUKEE          WI   TRAINED SPOTTER

            1/2 MILE WEST OF GENERAL MITCHELL INTERNATIONAL AIRPORT

0513 PM     HAIL             RACINE                  42.73N 87.81W
06/23/2004  0.50 INCH        RACINE             WI   TRAINED SPOTTER

            1/3 MILE EAST OF HWY 32 AND THREE MILE ROAD

0513 PM     HAIL             RACINE                  42.73N 87.81W
06/23/2004  0.50 INCH        RACINE             WI   PUBLIC

&&

BORGHOFF
Local storm report, Jun 23, 6:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             RACINE                  42.73N 87.81W
06/23/2004  0.88 INCH        RACINE             WI   LAW ENFORCEMENT

            REPORTED AT THE RACINE PD

&&

BORGHOFF
Special weather statement, Jun 23, 6:55 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
655 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240049-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
655 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL
WISCONSIN FROM THE NORTHWEST BY 730 PM TO 800 PM...ESPECIALLY IN THE
SAUK...IOWA AND MARQUETTE COUNTY AREA...EVENTUALLY REACHING SOUTHEAST
WISCONSIN LATER THIS EVENING.

PEOPLE IN SOUTH CENTRAL WISCONSIN SHOULD STAY TUNED FOR POSSIBLE
WARNINGS.

THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS.

HENTZ
Special weather statement, Jun 23, 7:24 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240119-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
724 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTH
CENTRAL WISCONSIN NORTHWEST OF MADISON BY 730 PM TO 800
PM...ESPECIALLY IN THE SAUK...IOWA AND MARQUETTE COUNTY
AREA...EVENTUALLY REACHING THE MADISON AND GREEN LAKE COUNTY AREA
AROUND 830 PM...THEN INTO SOUTHEAST WISCONSIN LATER THIS EVENING.

THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk52 min
Jun 23, 7:45 PM CDTTornado WarningMKXIowa, Sauk30 min
Jun 23, 7:49 PM CDTTornado WarningMKXMarquette56 min
Jun 23, 8:05 PM CDTTornado WarningMKXDane55 min
Jun 23, 8:12 PM CDTTornado WarningMKXGreen Lake33 min
Jun 23, 8:17 PM CDTSevere Thunderstorm WarningMKXColumbia, Sauk58 min
Jun 23, 8:31 PM CDTTornado WarningMKXDodge, Fond du Lac59 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:57 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson33 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington36 min
Jun 23, 9:18 PM CDTTornado WarningMKXWashington27 min
Jun 23, 9:21 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha39 min
Jun 23, 9:27 PM CDTTornado WarningMKXJefferson, Walworth33 min
Jun 23, 9:35 PM CDTTornado WarningMKXOzaukee, Sheboygan25 min
Jun 23, 9:37 PM CDTTornado WarningMKXWaukesha38 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine48 min
Jun 23, 10:01 PM CDTSevere Thunderstorm WarningMKXKenosha29 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.